Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 173, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 27, 2002, 7:31 PM CDT for Linn County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2002, 7:31 PM CDT (00:31 UTC)
- Expired
- Jun 27, 2002, 8:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2375 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 280031 SVRMCI KSC107-280130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 730 PM CDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINN COUNTY IN EAST CENTRAL KANSAS * UNTIL 830 PM CDT * AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTH OF LA CYGNE...OR 15 MILES SOUTH OF PAOLA...AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LA CYGNE BY 735 PM CDT TRADING POST BY 800 PM CDT PLEASANTON BY 825 PM CDT MOUND CITY KS BY 830 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3808 9463 3810 9494 3839 9488 3839 9465 MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Jun 27, 2:30 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 230 PM CDT THU JUN 27 2002 NOT A LOT OF CHANGE TO GOING FCST. WEAK COLD FRONT STILL SINKING SOUTH...WITH TSRA CURRENTLY FIRING JUST EAST OF CWA ALONG I70. WITH INSTABILITY AXIS ALONG THE FRONT...AND ALSO IN AREA AROUND SOUTHEASTERN KS. SINCE THERE IS NO CAP AND CU ALREADY FORMING...HAVE GONE AHEAD AND EXTENDED POPS INTO THE EVENING FOR SOUTHERN TIER OF ZONES. FRONT WILL CONTINUE TO SINK SOUTH...WHICH WILL REMOVE THE OBVIOUS FOCUS FOR TSRA FROM CWA. ON FRI/SAT...THE ETA SHOWS SOME THETA/E ADV IN ERN CWA. AND BOTH AVN/ETA SHOW MOISTURE AT H8 AND INCREASING DPTS. THERE IS A WEAK UPPER LEVEL RIDGE...BUT SEVERAL WEAK IMPULSES WANDERING THROUGH IT. FOR NOW...WILL EXPECT TO SEE PLENTIFUL DIURNAL CU...AND WILL LEAVE OUT TSRA CHCS. H8 TEMPS REMAIN IN THE +18-20 C RANGE...AND HIGHS/LOWS SHOULD BE UPPER 80S/AROUND 90...UPPER 60S/AROUND 70. LVQ -------------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 230 AM CDT THU JUN 27 2002 ONLY CONCERN NEXT FEW DAYS IS THREAT OF THUNDERSTORMS THIS AFTERNOON. TOUGH TO LOCATE EXACT POSITION OF WEAK COLD FRONT...BUT BELIEVE THAT IT IS LOCATED FROM JUST NORTH OF KIRKSVILLE TO NEAR ST. JOSEPH. LATEST MOISTURE IMAGERY ALONG WITH PROFILERS ALSO INDICATE VERY WEAK SHORTWAVE ACROSS NORTHERN IOWA INTO NORTHEAST NEBRASKA...MOVING SOUTH. ETA SLOWEST IN MOVING FRONT THROUGH THE COUNTY WARNING AREA AND HAS IT SITTING ALONG THE INTERSTATE 70 CORRIDOR AT 18Z. AVN AND NGM HAVE FRONT ABOUT 50 MILES FURTHUR SOUTH AT 18Z. BASED UPON LATEST POSITION...BELIEVE FRONT WILL BE A LITTLE SOUTH OF INTERSTATE 70...A COMPRIMISE BETWEEN MODELS. WITH NO CAP IN PLACE...FRONT WILL LIKELY TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON WITH CAPES AROUND 2500 J/KG AND LIFTED INDICES AROUND -5. ONCE AGAIN...MAY SEE A SEVERE THUNDERSTORM OR TWO AT THE TIME OF MAXIMIUM HEATING. MAIN THREAT WILL BE DAMAGING WINDS. WITH WARMER TEMPERATURES BETWEEN 700 AND 500 MB...LARGE HAIL WILL BE LESS OF A THREAT TODAY THAN IT WAS YESTERDAY. IF FRONT IS SLOWER AS ETA SUGGESTS...DAY SHIFT MAY NEED TO INSERT A CHANCE OF THUNDERSTORMS FOR THE METRO AND AREAS TO THE EAST. OTHERWISE...DEWPOINTS IN IOWA ARE IN THE UPPER 50S TO LOWER 60S WITH THE DRIER AIR TO SLOWLY FILTER INTO NORTHERN ZONES TODAY WITH ONLY SLIGHT DRYING TONIGHT IN SOUTHERN ZONES AS BOUNDARY LAYER WINDS BECOME MORE EAST TO SOUTHEAST. FOR THE REMAINDER OF FORECAST PERIOD AND THROUGH THE WEEKEND...A WEAK CHAOTIC UPPER PATTERN EXITS WITH LOW LEVEL SOUTHEAST WINDS. SINCE UPPER RIDGE NOT PARTICULARY STRONG...TEMPERATURES TO STAY AROUND 90 FOR AFTERNOON HIGHS WITH A SLOW INCREASE IN AFTERNOON HUMIDITIES. CANT RULE OUT AN ISOLATED AFTERNOON SHOWER OR THUNDERSTORM FRIDAY THROUGH SUNDAY...BUT PROBABILITIES TOO LOW TO MENTION. DB .EAX... KS...NONE. MO...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.